Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 53, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 12, 2016, 7:59 PM CDT for Harris County, Texas. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2016, 7:59 PM CDT (00:59 UTC)
- Expired
- May 12, 2016, 8:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Harris County, TX
The radar
The Houston radar (KHGX), 65 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:13 PM CDT | HAIL 0.75 | 4 Nnw Hilshire Village, TX | PENNY SIZE HAIL |
| May 12, 8:13 PM CDT | HAIL 1 | 2 Se Jersey Village, TX | QUARTER SIZE HAIL |
| May 12, 8:13 PM CDT | HAIL 1.75 | Jersey Village, TX | QUARTER TO GOLF BALL SIZE HAIL IN LAKEVIEW DRIVE AREA OF JERSEY VILLAGE THAT FELL FOR AROUND 20 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2052 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -1.9
The text
As transmitted.
969
WUUS54 KHGX 130059
SVRHGX
TXC201-130130-
/O.NEW.KHGX.SV.W.0053.160513T0059Z-160513T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
759 PM CDT THU MAY 12 2016
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL HARRIS COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 830 PM CDT
* AT 759 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GREATER
INWOOD...OR NEAR JERSEY VILLAGE...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HUMBLE...JERSEY VILLAGE...SPRING...SPRING BRANCH WEST...ALDINE...GREATER
GREENSPOINT...SPRING BRANCH NORTH...ADDICKS PARK TEN...NORTHERN
NORTHSIDE / NORTHLINE...KINGWOOD...WILLOWBROOK...ACRES HOME...FAIRBANKS
/ NORTHWEST CROSSING...GREATER INWOOD...WESTBRANCH...HIDDEN VALLEY...
SPRING BRANCH CENTRAL...BUSH INTERCONTINENTAL AIRPORT...SPLASHTOWN
AND CARVERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 2976 9559 2981 9568 3012 9542 3009 9541
3008 9539 3009 9538 3005 9532 3003 9531
3003 9527 3004 9525 2997 9518
TIME...MOT...LOC 0059Z 228DEG 21KT 2990 9552
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
481
WWUS54 KHGX 130130
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
830 PM CDT THU MAY 12 2016
TXC201-130135-
/O.EXP.KHGX.SV.W.0053.000000T0000Z-160513T0130Z/
HARRIS TX-
830 PM CDT THU MAY 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARRIS COUNTY WILL
EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HAIL UP TO 1/2 INCH IN DIAMETER REMAINS A POSSIBILITY AS DOES HEAVY
RAINFALL.
LAT...LON 2976 9559 2981 9568 3012 9542 3009 9541
3008 9539 3009 9538 3005 9532 3003 9531
3003 9527 3004 9525 2997 9518
TIME...MOT...LOC 0118Z 228DEG 21KT 2990 9552
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:05 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 12, 6:05 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 605 PM CDT THU MAY 12 2016 .AVIATION... Will keep an eye on central portions of SE Tx for the next several hours as short term guidance still showing the potential for some isolated/scattered precip development between the seabreeze and weak frontal boundary that is sagging into northern parts of the region. Think chances of a cell directly impacting a terminal is probably too low to include in the TAFs at this time. Otherwise...light winds and mclear skies should yield to some patchy fog at the usual susceptible sites & maybe some brief mvfr conditions. VFR again from mid morning onward on Fri. May still need to keep an eye on the Highway 59 or I-10 corridor later in the day with the combination of daytime heating, seabreeze & lingering frontal boundary all around. Again...keeping mention out of the forecast attm. 47 && .PREV DISCUSSION... Visible satellite imagery this afternoon along with surface observations from 20z show a well defined frontal boundary stretching from the middle Mississippi River valley through the Arklatex and into west central Texas. There are only a few isolated storms along the boundary with most of the activity ahead of a potent short wave trough over the Ohio River valley. The 12z CRP/DRT soundings showed a pronounced cap from the elevated mixed layer that should restrict convective development. That said short range models show that the front may be strong enough to initiate a few isolated storms so will keep some rain chances in the forecast for tonight. Overall given recent trends in storm activity, the cap should do its job of inhibiting convection. Tomorrow the front should slide into the area and stall probably along I-10. Forecast will keep 20-30 percent rain chances. Again think activity will be isolated but could become more widespread given enough daytime heating in the afternoon. This seems consistent with several of the synoptic models as well as the convective allowing models (WRF ARM/NMM). The 3km resolution Texas Tech WRF is more aggressive with convection mainly SW of Houston for tomorrow afternoon. There is certainly enough data to suggest some rain chances but the capping inversion from the elevated mixed layer will limit confidence in that forecast. The forecast for Saturday has changed quite a bit to having dry conditions to warm/humid condition with slight rain chances. The synoptic models are in decent agreement with another front pushing into Texas but this front like the others will stall across SE Texas. This front may provide a focus for isolated thunderstorm activity late Saturday afternoon with enough day time heating. Capping may erode a little as a weak short wave trough moves through Texas providing large scale ascent. The main concern will be to watch and see if a line of storms forms on the front which moves into the area from the north. Sunday through Thursday next week...The extended forecast is a very challenging forecast which will be driven by short wave troughs moving through the southern branch of the jet stream. The first of these short waves may push through SE Texas Sunday night into Monday. The ECMWF/Canadian models develop heavy rainfall over much of the area while the GFS maintains scattered activity at best. With more run to run consistency with the Canadian and ECMWF, rain chances were increased to 50 percent for Sunday night into Monday. Given the upper level support, deep moisture with precip water values around 1.8 inches, and deep low level flow off the Gulf, there still remains the potential for heavy rainfall during this time. The details of the forecast are still rather vague and hard to determine rainfall amounts at this time. The point being that model runs will need to be re-evaluated each time to get a better understanding of the heavy rainfall potential. Active weather pattern will continue Tuesday into Thursday next week. The models are in decent agreement now with a front coming into the area Wednesday. The GFS develops quite a bit of precipitation with this front so another signal to monitor for heavy rainfall. ECMWF is not as robust with precipitation on Wednesday. The GFS has as stronger short wave trough moving across Texas than the ECMWF Wednesday night into Thursday next week. This yields much higher rainfall totals. The bottom line being that heavy rainfall may be possible Sunday night/Monday, Tuesday night/Wednesday and Wednesday night/Thursday. Overpeck .MARINE... Light onshore winds will prevail the rest of the aftn into the early evening hours...but should shift later tonight with the passage of a weak cold front. The mostly light N/NE winds in the wake of the weak front will be short-lived as surface high pressure building down into the state by Friday afternoon...with light/variable winds developing by Friday evening. Onshore winds to return Saturday aftn as the high moves off to the east. As the next upper level storm system develops over the central Plains we should see the pressure gradient over the region tighten starting late Sunday. This will likely lead to moder- are to strong onshore winds for the first half of the week...and the increasing likelihood of Small Craft Advisories/Caution flags during this time frame. Tide levels will probably increase again early next week with this pattern of elevated/sustained onshore winds. 41 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 68 86 67 86 66 / 30 20 10 20 20 Houston (IAH) 70 87 69 87 67 / 30 30 10 20 10 Galveston (GLS) 73 82 72 82 73 / 20 20 10 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
Hazardous weather outlook, May 12, 4:19 AM CDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 419 AM CDT THU MAY 12 2016 TXZ163-164-176>179-195>200-210>214-226-227-235>238-130930- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 419 AM CDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD THUNDERSTORM CHANCES RETURN TO THE REGION SUNDAY AND MONDAY. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ330-335-350-355-370-375-130930- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 419 AM CDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MODERATE TO OCCASIONALLY STRONG ONSHORE WINDS ARE EXPECTED SUNDAY NIGHT INTO TUESDAY... AND SMALL CRAFT ADVISORIES MAY BE NEEDED. ELEVATED TIDES AND AN INCREASED RISK FOR RIP CURRENTS MAY ALSO OCCUR DURING THIS TIME ALONG THE UPPER TEXAS COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 12, 7:53 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
753 PM CDT THU MAY 12 2016
TXZ213-130145-
HARRIS TX-
753 PM CDT THU MAY 12 2016
...STRONG THUNDERSTORMS ACROSS CENTRAL HARRIS COUNTY THROUGH 845 PM
CDT...
AT 753 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EASTERN ADDICKS PARK TEN...MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JERSEY VILLAGE...HUNTERS CREEK VILLAGE...BUNKER HILL VILLAGE...PINEY
POINT VILLAGE...SPRING VALLEY...NORTHSIDE / NORTHLINE...SPRING BRANCH
WEST...ALDINE...ELDRIDGE / WEST OAKS...GREATER GREENSPOINT...SPRING
BRANCH NORTH...ADDICKS PARK TEN...MEMORIAL PARK...GREATER HEIGHTS...NEAR
NORTHSIDE HOUSTON...GREATER FIFTH WARD...HEDWIG VILLAGE...HILSHIRE
VILLAGE...WILLOWBROOK AND ACRES HOME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2980 9526 2972 9565 2976 9573 2978 9571
2982 9571 2988 9567 2994 9565 3004 9554
2995 9540
TIME...MOT...LOC 0053Z 232DEG 7KT 2982 9561The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:53 PM CDT | Special Weather Statement | HGX | Harris | 52 min |
| May 12, 8:14 PM CDT | Areal Flood Advisory | HGX | Harris | 61 min |
| May 12, 8:38 PM CDT | Special Weather Statement | HGX | Fort Bend | 37 min |
| May 12, 9:30 PM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris, Wharton | 2 hr |
| May 13, 2:11 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria | 49 min |
| May 13, 2:46 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Matagorda | 29 min |
| May 13, 3:07 PM CDT | Special Weather Statement | HGX | Brazoria | 38 min |
| May 13, 4:19 PM CDT | Special Weather Statement | HGX | Fort Bend | 41 min |
| May 13, 4:40 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston, Harris | 2 hr |
| May 13, 4:41 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston, Harris | 34 min |
| May 13, 5:02 PM CDT | Special Weather Statement | HGX | Fort Bend | 43 min |
| May 13, 5:25 PM CDT | Special Weather Statement | HGX | Harris | 50 min |
| May 13, 5:29 PM CDT | Special Weather Statement | HGX | Jackson | 46 min |
| May 13, 5:41 PM CDT | Areal Flood Advisory | HGX | Harris | 2 hr |
| May 13, 5:47 PM CDT | Special Weather Statement | HGX | Harris | 43 min |
| May 13, 6:04 PM CDT | Special Weather Statement | HGX | Jackson | 26 min |
| May 13, 6:34 PM CDT | Special Weather Statement | HGX | Chambers | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.